MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; MONOPOLAR CAUTERY CORD

INTUITIVE SURGICAL, INC NONE; MONOPOLAR CAUTERY CORD
Model Number 470383-04
Medical Device Problem Codes Thermal Decomposition of Device (1071); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the monopolar energy cable was used with an unspecified monopolar instrument when it allegedly "exploded".The monopolar energy cable was being used with a force triad generator at 45 power.The surgical team was surprised by the issue as they mentioned this issue has not occurred before.The user completed the procedure using a backup monopolar energy cable along with the original instrument with no further issue reported.No fragment fell inside the patient.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the cable was inspected prior to use with no damage observed.The monopolar energy cable was being used with a monopolar curved scissors instrument when the issue occurred.There was no arcing observed from the instrument, no thermal damage to the cable observed, and no injury to the patient or staff.The monopolar energy cable was plugged into the force triad generator on the monopolar port #1.There was a spark and smoke coming from the cable during the time of the event.
 
Additional Manufacturer Narrative
A return material authorization (rma) was issued to evaluate the monopolar energy cable.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.A review of the provided image was performed by an intuitive surgical, inc.(isi) failure analysis engineer.The following additional information was provided stating that "the image shows the cord is broken at the p1 (instrument side) connector.While the location of breakage is not super focused, the dark color at the break location suggests some kind of electrical shorting may have occurred.".
 
Additional Manufacturer Narrative
The advanced failure engineer performed further analysis on the monopolar energy cable and found that the cable had both internal wires broken as well as the outer insulation.The break in the wire was observed to be at the instrument end of the cable at the end of the connector's strain relief.The failure was observed to be caused by grasping the wire instead of the connector body when disconnecting the cable from an instrument.The insulation also exhibited thermal damage and it appears to be incidental damage caused by the failure of the insulation of the internal conductors.Compromised insulation between two conductors could potentially result in arcing which can lead to thermal damage to the insulation.The cable underwent ct scanning to determine if any internal components could lead to an internal short circuit, but nothing was found.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the coag of the monopolar was used with force triad generator.The customer refused to use the integrated electrosurgical unit (iesu/erbe).Isi received a da vinci product to perform failure analysis.The monopolar energy cable was analyzed and found to have been broken into two segments.The segments were both returned.There were signs of burnt marks observed at the breakage location.The root cause of the breakage is associated with mishandling/misuse.The root cause of the burnt marks cannot be established.The complaint was confirmed by failure analysis.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
NONE
Common Device Name
MONOPOLAR CAUTERY CORD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18636108
Report Number2955842-2024-10985
Device Sequence Number15449046
Product Code GEI
UDI-Device Identifier00886874112595
UDI-Public(01)00886874112595(10)VL201101
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K133167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470383-04
Device Catalogue Number470383
Device Lot NumberVL201101
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/07/2024
Supplement Date Received by Manufacturer02/08/2024
04/25/2024
Initial Report FDA Received Date02/02/2024
Supplement Report FDA Received Date03/07/2024
05/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown